Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Memphis, TN

May 10, 2004Lake County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 10, 2004, 4:40 PM CDT for Lake County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 4:40 PM CDT (21:40 UTC)
Expired
May 10, 2004, 6:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lake County, TN

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 102140
FFWMEM
TNC095-102345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHWEST TENNESSEE

* UNTIL 645 PM CDT

* AT 440 PM CDT...WEATHER RADAR INDICATED TWO TO THREE INCHES OF 
RAIN HAS FALLEN ACROSS SOUTHERN LAKE COUNTY. ADDITIONAL 
THUNDERSTORMS WITH VERY HEAVY RAIN ARE MOVING INTO LAKE COUNTY AND 
WILL LIKELY CAUSE FLASH FLOODING NEAR RIDGELY.

* CITIES AFFECTED THROUGH 645 PM CDT INCLUDE...
  TIPTONVILLE...RIDGELY...COTTONWOOD GROVE

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3620 8964 3620 8948 3648 8935 3648 8948

$$
1 follow-up statement
000 
WGUS74 KMEG 102246
FFSMEM
TNC095-102300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT MON MAY 10 2004

...THE FLASH FLOOD WARNING FOR LAKE COUNTY HAS BEEN CANCELLED...

AT 545 PM CDT WEATHER RADAR INDICATED THE HEAVY RAINFALL HAD ENDED 
ACROSS LAKE COUNTY...AND THE FLOOD THREAT HAD DIMINISHED. SOME MINOR 
FLOODING IS POSSIBLE...BUT THE SERIOUS THREAT OF FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:27 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 2:27 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
227 PM CDT MON MAY 10 2004

.DISCUSSION...
SCT TSRAS STARTING TO FIRE ACRS THE MID SOUTH THIS AFTN. AXIS OF
DEVELOPMENT SEEMS TO CORRESPOND WITH CAPE VALUES OVER 2200 J/KG ACRS
THE DELTA. EXPECT THESE STORMS TO CONT TO DEVELOP DURING THE LATE
AFTN BEFORE DYING OFF WITH LOSS OF HEATING. WITH DEGREE OF
INSTABILITY PRESENT ACRS THE MID SOUTH THIS AFTN/EARLY EVENING A
STORM OR TWO COULD BECOME SEVERE WITH PENNY SIZE HAIL AND GUSTY
WINDS.

ANOTHER WARM AND MUGGY DAY ON TAP FOR TUE. HARD TO PICK OUT A
TRIGGER TO HELP KICK OFF TSTMS BUT HEATING SHOULD DO. WL GO WITH CHC
POPS FOR MAINLY AFTN/EVENING CONVECTION. A BETTER TRIGGER MOVES
INTO THE AREA WED AFTN IN THE FORM OF A DECENT 500 MB SHORTWAVE.
THIS WL KICK OFF MORE PLENTIFUL CONVECTION WED. CDFNT STARTS TO MOVE
INTO NW AR AND S CNTRL MO WITH ANOTHER SHORTWAVE PASSING THROUGH SO
ANOTHER GOOD CHANCE OF PRECIP EXPECTED THU.

FRI-MON...CDFNT WL SLOWLY SAG SOUTH INTO THE MID SOUTH FRI
AFTN/NIGHT. FRONT IS EXPECTED TO STALL ACROSS THE REGION THIS
WEEKEND AND MAY PROVIDE A FOCUS FOR HEAVY PRECIP. GFS INDICATES
FRONT SHOULD WEAKEN AND MOVE OFF TO THE EAST SOMETIME AROUND MONDAY
AS AN UPPER RIDGE INTENSIFIES ACRS THE SRN PLAINS...BRINGING THE
RETURN OF DRY WEATHER TO THE REGION.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SJM
Hazardous weather outlook, May 10, 3:05 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT MON MAY 10 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
305 PM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY
THIS EVENING. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND WIND
GUSTS TO NEAR 45 MPH. IN ADDITION...AN ISOLATED SEVERE THUNDERSTORM
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY THROUGH
SUNDAY. ISOLATED THUNDERSTORMS COULD BECOME SEVERE. HOWEVER...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

LOCALLY HEAVY RAIN IS POSSIBLE BY THE END OF THE WEEK AS A COLD
FRONT STALLS ACROSS THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ADVISED TO KEEP IN TOUCH WITH THE LATEST WEATHER FORECASTS THIS
WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, May 10, 3:13 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FT PILLOW               35.67N 89.75W
05/10/2004  0.75 INCH        LAUDERDALE         TN   PUBLIC

&&

SJM
Local storm report, May 10, 3:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FT PILLOW               35.67N 89.75W
05/10/2004  0.75 INCH        LAUDERDALE         TN   PUBLIC

0322 PM     HAIL             PIGGOTT                 36.38N 90.20W
05/10/2004  1.00 INCH        CLAY               AR   TRAINED SPOTTER

&&

SJM
Local storm report, May 10, 3:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FT PILLOW               35.67N 89.75W
05/10/2004  0.75 INCH        LAUDERDALE         TN   PUBLIC

0322 PM     HAIL             PIGGOTT                 36.38N 90.20W
05/10/2004  1.00 INCH        CLAY               AR   TRAINED SPOTTER

0343 PM     HAIL             RIPLEY                  35.75N 89.53W
05/10/2004  1.00 INCH        LAUDERDALE         TN   PUBLIC

&&

SJM
Local storm report, May 10, 4:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             FT PILLOW               35.67N 89.75W
05/10/2004  0.75 INCH        LAUDERDALE         TN   PUBLIC

0322 PM     HAIL             PIGGOTT                 36.38N 90.20W
05/10/2004  1.00 INCH        CLAY               AR   TRAINED SPOTTER

0343 PM     HAIL             RIPLEY                  35.75N 89.53W
05/10/2004  1.00 INCH        LAUDERDALE         TN   PUBLIC

0400 PM     HAIL             HENNING                 35.67N 89.58W
05/10/2004  0.75 INCH        LAUDERDALE         TN   FIRE DEPT/RESCUE

0400 PM     TSTM WND GST     HENNING                 35.67N 89.58W
05/10/2004  65 MPH           LAUDERDALE         TN   FIRE DEPT/RESCUE

&&

RSW
Local storm report, May 10, 4:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N COVINGTON           35.60N 89.65W
05/10/2004  0.75 INCH        TIPTON             TN   PUBLIC

            REPORTED AT SLIM-FAST FACTORY.

&&

RSW
Local storm report, May 10, 4:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BROWNSVILLE             35.59N 89.25W
05/10/2004  0.75 INCH        HAYWOOD            TN   EMERGENCY MNGR

&&

RSW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:58 PM CDTSevere Thunderstorm WarningMEGLauderdale32 min
May 10, 3:04 PM CDTSevere Thunderstorm WarningMEGTipton26 min
May 10, 3:29 PM CDTSevere Thunderstorm WarningMEGLauderdale31 min
May 10, 3:40 PM CDTSevere Thunderstorm WarningMEGHaywood35 min
May 10, 3:43 PM CDTSevere Thunderstorm WarningMEGTipton17 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningMEGHaywood26 min
May 10, 4:33 PM CDTSevere Thunderstorm WarningMEGLake, Obion27 min
May 10, 4:51 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman24 min
May 10, 5:02 PM CDTFlash Flood WarningMEGHaywood118 min
May 10, 5:21 PM CDTSevere Thunderstorm WarningMEGCrockett24 min
May 10, 5:52 PM CDTSevere Thunderstorm WarningMEGFayette23 min

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.